Texas, 2009Drought in Texas, July 14 to 31, 2009
July 14 to 31, 2009 · NWS BRO · 3 events in 3 counties and zones
After a brief respite from continued hot, breezy, and relatively low humidity on July 7th, when locally heavy rainfall affected portions of Jim Hogg, western Hidalgo, Starr, and Zapata County, virtually no rain would fall for the remainder of the month from the central portion of the Rio Grande Valley through the Rio Grande Plains. Severe to Extreme Drought returned by mid month, and would…
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
After a brief respite from continued hot, breezy, and relatively low humidity on July 7th, when locally heavy rainfall affected portions of Jim Hogg, western Hidalgo, Starr, and Zapata County, virtually no rain would fall for the remainder of the month from the central portion of the Rio Grande Valley through the Rio Grande Plains. Severe to Extreme Drought returned by mid month, and would continue to worsen by the end of July.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Jul 13, 7:53 PM CST, 4 hours 7 minutes earlier.
Area forecast discussion, Jul 13, 7:53 PM CST, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
853 PM CDT MON JUL 13 2009
.SYNOPSIS...WATER VAPOR SATELLITE IMAGES AND RUC80 500MB HEIGHT
ANALYSIS INDICATE A RIDGE ENTRENCHED ACROSS NORTHERN MEXICO AND
THE SOUTHWEST UNITED STATES THIS EVENING. MSAS SURFACE ANALYSIS
INDICATED A BROAD AREA OF HIGH PRESSURE ACROSS THE GULF OF MEXICO
AND A THERMAL LOW ACROSS WESTERN PORTIONS OF DEEP SOUTH TEXAS.
&&
.DISCUSSION...THE 500MB RIDGE ACROSS NORTH TX EXTENDING INTO THE
WESTERN GULF OF MEXICO WILL CONTINUE TO PROVIDE SUBSIDENCE ACROSS
THE CWA TONIGHT INTO TUESDAY. THE THERMAL LOW SHOULD CONTINUE TO
PROVIDE A RELATIVELY TIGHT PRESSURE GRADIENT ACROSS THE LOWER RIO
GRANDE VALLEY TONIGHT. WINDS SHOULD DIMINISH AFTER MIDNIGHT AS
TEMPERATURES CONTINUE TO FALL OVERNIGHT. LOW TO MID LEVEL MOISTURE
IS PROGGED TO REMAIN RELATIVELY LOW THROUGH TUES MORNING AND WITH
PRECIPITABLE WATER VALUES BELOW AN INCH AND A HALF...NOT EXPECTING
MUCH IN THE WAY OF CONVECTION OVERNIGHT THROUGH TUESDAY. NO
CHANGES TO THE CURRENT FORECAST GRIDS EXPECTED FOR NOW.
&&
.AVIATION...THE 00Z BRO SOUNDING REMAINS PRETTY DRY THIS EVENING
WITH A PWAT OF 1.42 INCHES. DO NOT EXPECT MUCH OF A PROBLEM WITH CLD
COVER FOR THE UPCOMING TAF PERIOD. THE SE SURFACE FLOW WILL
RESTRENGTHEN ONCE AGAIN TOMORROW AFTERNOON GUSTING UP TO NEAR 20
KTS. THE CURRENT TAF WORDING LOOKS ON TRACK WITH VFR CONDITIONS
CONTINUING.
&&
.MARINE...BROAD SURFACE RIDGING SPRAWLING OVER THE GULF OF MEX
AND THE ATLANTIC WILL MAINTAIN A LIGHT TO MODERATE SE SURFACE FLOW
OVER THE LOWER TX BAY AND GULF WATERS. THE PGF WILL STRENGTHEN
ENOUGH OVER THE BAY IN THE AFTERNOON TO PUSH THE SURFACE WINDS
INTO SCEC WORDING.
&&
.CLIMATE...THE HIGH TEMPERATURE IN MCALLEN THIS AFTERNOON REACHED
103 DEGREES. THIS TIED THE RECORD HIGH OF 103 DEGREES SET IN
1996...AND TIED AGAIN IN 1998.
&&
.PREV DISCUSSION... /ISSUED 120 PM CDT MON JUL 13 2009/
NO SEABREEZE CONVECTION TODAY...AS COMPARED TO YESTERDAYS ACTIVE
SEABREEZE THAT LEFT A SWATH OF 1/2 TO 1 INCH RAINFALL TOTALS
GENERALLY FROM LOS FRESNOS TO ARMSTRONG. MORE SOUTHERLY LLVL FLOW
TODAY...AS COMPARED TO SUNDAY...IS RESULTING IN LESS LLVL
CONVERGENCE AND CU FIELD DEVELOPMENT OVER THE COASTAL COUNTIES
THIS AFTERNOON. ONLY WIDELY SCT SHRAS POSSIBLE...IF ANY...UNDER
THESE CONDITIONS. OUR WX IS BEING CONTROLLED BY AN UPPER RIDGE
PLANTED OVER NRN TX. THIS FEATURE WILL SLOWLY DRIFT TO THE
4-CORNERS BY MIDDAY FRIDAY...ALLOWING MSTR TO CONVERGE TO OUR
REGION LATE FRIDAY AND SATURDAY. UNTIL FRIDAY...VERY PERSISTENT WX
CAN BE XPCTD. THE 20 FEET WIND SPEEDS THIS AFTERNOON ARE PROJECTED
TO BE SOUTHEAST AT ONLY 13 MPH INLAND WEST WITH RH VALUES
GENERALLY 30 TO 40 PERCENT INLAND...40 TO 45 PERCENT CLOSER TO THE
COAST. SUNNY SKIES AND HOT TEMPERATURES...ALONG WITH CURED FUELS
OVER THE MAJORITY OF OUR REGION WILL ADD TO WILD FIRE DANGERS. AN
ENHANCED FIRE DANGER EXISTS TODAY AND AN RFDBRO FOR ENHANCED FIRE
DANGERS WAS ISSUED EARLIER TODAY. ELEVATED FIRE DANGER WILL LIKELY
EXIST AGAIN ON TUESDAY.
MARINE...AT 1PM BUOY020 REPORTED SOUTH WINDS AT 6KTS AND SEAS 2
FEET. HIGH PRESSURE ACROSS THE NORTHERN GULF WILL CONTINUE TO KEEP
WINDS AND SEAS LIGHT THROUGH MOST OF THE UPCOMING WEEK. WEAK LLVL
JET WILL MIX TO THE SFC EACH NIGHT...BUT IS EXPECTED TO REMAIN 15
KNOTS OR LESS. DAYTIME WINDS WILL DECREASE TO 5 TO 10 KNOTS. WINDS
ACROSS THE LAGUNA WILL REMAIN AROUND 10 KNOTS RESULTING IN NEARLY
SMOOTH WATERS.
AVIATION...VFR CONDITIONS THROUGH 24 HOURS. DAYTIME CU IS BEGINNING
TO BUILD. SEABREEZE STARTING TO MOVE INLAND WILL SWITCH WINDS TO THE
SOUTHEAST IN BRO AND HRL BY 4PM...BUT DOES NOT LOOK TO REACH MFE BY
SUNSET. WINDS OVERNIGHT WILL BE LIGHT FROM THE SOUTHEAST.
&&
.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL 79 95 80 94 / 0 10 0 10
BROWNSVILLE 77 96 78 96 / 0 10 0 10
HARLINGEN 76 99 77 99 / 0 10 0 10
MCALLEN 78 100 79 99 / 0 10 0 10
RIO GRANDE CITY 78 105 79 103 / 0 10 0 10
SOUTH PADRE ISLAND 81 89 81 88 / 0 10 0 10
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE
61/60
Hazardous weather outlook, Jul 13, 3:15 AM CST, 20 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
415 AM CDT MON JUL 13 2009
GMZ130-132-135-150-155-170-175-TXZ248>257-141100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
415 AM CDT MON JUL 13 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS...THE GULF
OF MEXICO AND THE LAGUNA MADRE.
.DAY ONE...TODAY AND TONIGHT.
HEAT INDEX READINGS BETWEEN 102 AND 107 DEGREES ARE EXPECTED WITHIN
DEEP SOUTH TEXAS LATE THIS MORNING THROUGH THE EARLY AFTERNOON. TO
BEAT THE HEAT WHILE WORKING OUTSIDE...BE SURE TO WEAR LOOSE FITTING
LIGHT COLORED CLOTHING...DRINK PLENTY OF WATER...AND TAKE FREQUENT
BREAKS IN THE SHADE OR IN AIR CONDITIONED BUILDINGS. DO NOT LEAVE
CHILDREN OR PETS ALONE IN VEHICLES...AND BE SURE THAT OUTSIDE PETS
HAVE PLENTY OF SHADE AND COOL FRESH WATER TO DRINK.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
HEAT INDEX READINGS BETWEEN 107 AND 112 DEGREES ARE EXPECTED DURING
THE PERIOD...AND A HEAT ADVISORY MAY BE NEEDED FOR PORTIONS OF DEEP
SOUTH TEXAS...ESPECIALLY TUESDAY THROUGH SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
TOMASELLI
Drought, Hidalgo
- When
- July 14, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Hidalgo forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 26.397, -98.181 (the zone’s center; the record gives no point)
Drought conditions worsened across Hidalgo County during the middle of July, and would continue through the end of the month. Extreme (D3) drought conditions developed in the northeast portion of the County by the 14th, and would cover all but the southeast third of the County by month's end. Severe (D2) drought covered the southwest portion of the County by the 14th, and would remain only over the areas mainly east of Highway 281 and south of Highway 83 by month's end.
Dryland crops began to wither under the very hot temperatures, gusty winds, and many afternoons with frequently low humidity. Irrigable crops were able to survive as stores of water from up river were used to maintain growth for a suitable harvest.
Drought, Starr
- When
- July 14, 12:00 AM CST to July 20, 11:59 PM CST
- Where
- Starr forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 26.562, -98.738 (the zone’s center; the record gives no point)
Despite some welcome rains from thunderstorms on the 7th, Drought conditions gradually worsened in Starr County during the first two weeks of July, moving from moderate (D1) to severe (D2) by the 14th. Several days of very hot temperatures and occasionally gusty winds under full July sunshine brought increased drying and the continuation of trouble for cattle ranchers as water stocks began to dry up.
Drought, Zapata
- When
- July 14, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Zapata forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 27.001, -99.169 (the zone’s center; the record gives no point)
Drought conditions gradually intensified across Zapata County by the middle of July as very hot temperatures, occasionally gusty winds, and low humidity easily overcame one day of welcome rains on the 7th. By the 14th, severe (D2) drought conditions prevailed, and these conditions would last through the end of the month, with extreme (D3) conditions edging across the county line by month's end.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Minnesota, July 14, 20092 deaths · $17,000 · 1 in hail · 13 events
- Tornadoes and Flash Flood in Minnesota, July 14, 2009$885,000 · EF2 · 17 events
- Hail and Damaging Winds in Iowa, July 14 to 15, 2009$611,000 · 3 in hail · 25 events
- Damaging Winds in Kansas, July 14 to 15, 2009$246,000 · 87 kt wind · 14 events
- Hail in Iowa, July 14, 2009$40,000 · 0.75 in hail · 1 event
- Tornado and Hail in Kansas, July 14 to 15, 2009$1,000 · EF0 · 15 events
- Hail and Damaging Winds in South Dakota, July 14, 20091 in hail · 11 events
- Heavy Rain in North Dakota, July 14, 2009$15,000 · 2 events
- Flash Flood and Hail in Minnesota, July 14, 20091.75 in hail · 8 events
- Hail and Damaging Winds in Minnesota, July 14, 20091 in hail · 7 events
- Flash Flood and Hail in Iowa, July 14, 2009$1,000 · 1 in hail · 7 events
- Flash Flooding in South Dakota, July 14, 20096 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189090, 189094, 189096.